The Annals of Probability

Optimal Stopping of Independent Random Variables and Maximizing Prophets

D. P. Kennedy

Full-text: Open access

Abstract

The prophet inequality for a sequence of independent nonnegative random variables shows that the ratio of the mean of the maximum of the sequence to the optimal expected return using stopping times is always bounded by 2; i.e., on average, the proportional advantage of a prophet with complete foresight over a gambler using nonanticipating stopping rules is at most 2. Here, an inequality linking the mean of the sum of the $k$ largest order statistics of the sequence and the optimal expected return is derived. This implies that if the $k$ largest order statistics are close to the maximum in mean then the proportional advantage of the prophet is at most of order $(k + 1)/k$. An extension of the additive prophet inequality for uniformly bounded independent random variables is also given.

Article information

Source
Ann. Probab., Volume 13, Number 2 (1985), 566-571.

Dates
First available in Project Euclid: 19 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aop/1176993009

Digital Object Identifier
doi:10.1214/aop/1176993009

Mathematical Reviews number (MathSciNet)
MR781423

Zentralblatt MATH identifier
0563.60044

JSTOR
links.jstor.org

Subjects
Primary: 60G40: Stopping times; optimal stopping problems; gambling theory [See also 62L15, 91A60]
Secondary: 62L15: Optimal stopping [See also 60G40, 91A60]

Keywords
Optimal stopping prophet inequality order statistics

Citation

Kennedy, D. P. Optimal Stopping of Independent Random Variables and Maximizing Prophets. Ann. Probab. 13 (1985), no. 2, 566--571. doi:10.1214/aop/1176993009. https://projecteuclid.org/euclid.aop/1176993009


Export citation